MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 32/0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 32/0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6570-0-132
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Injury (2348); Joint Dislocation (2374)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluation and results: visual inspection: the reported device was not returned however photographs were provided for review.The photographs shows a recently explanted ceramic head with black smears on one side as evidence for past dislocations through contact with the shell rim metal.Material analysis, functional and dimensional inspections could not be performed as the device was not returned.Medical records received and evaluation: a review of the provided medical records and x-rays by a clinical consultant indicated: conclusion of assessment: a marginally stable hip arthroplasty was present in 2014 with cup malposition in low inclination, mainly due to inappropriate use of a10° offset liner in combination with a slightly short leg in the hip joint due to inadequate reconstruction of femoral head neck length.The marginal stability of the arthroplasty was further compromised after the first hip dislocation associated with a fall of the patient in 2018.This caused rupture of the hip capsule with loss of soft tissue stability in the joint and no prospect of adequate capsular healing due to further recurrent dislocation in short intervals.Recurrent dislocation required revision surgery with exchange of the bearing for an mdm construct with longer femoral head in (b)(6) 2019.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been 05 other similar events for the reported lot.(b)(4) relates to crack/fracture, (b)(4) relates to dislocation, incorrect selection and limb length discrepancy for the same device and patient, therefore no further trending is required for this commonality.Conclusion: the investigation concluded that limb length discrepancy was caused by incorrect selection of a 32-mm/+0 femoral head resulting in a slightly short left leg which contributed to the recurrent dislocations which led to this revision surgery.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.Device not returned.
 
Event or Problem Description
Booked revision case due to dislocation post previous fracture.Head and liner revised from +0 head to +8 head and mdm.Mdm trialed on table and case completed.This pi is for the dislocation.Update: 02 april 2019: this patient has had multiple closed reductions for dislocation.These dislocations are covered under (b)(4).This revision was due to the recurrent dislocations however the patients hip was not dislocated at the time of revision surgery.Medical review has identified incorrect use of 10degree liner and ceramic head (32/0) leading to limb length discrepancy and recurrent dislocation.

Brand Name
DELTA V-40 CERAMIC HEAD 32/0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8568771
Report Number0002249697-2019-01799
Device Sequence Number19229300
Product Code JDI
UDI-Device Identifier04546540608505
UDI-Public04546540608505
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Catalogue Number6570-0-132
Device Lot Number43466701 43466702
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2019
Initial Report FDA Received Date05/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient Weight85